Virginia, 2013Flooding in Virginia, January 30 to 31, 2013
January 30 to 31, 2013 · NWS MRX · 3 events in 2 counties and zones
Heavy rain returned to the area. With soils already saturated from the event of the 15th-16th, flooding again developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain returned to the area. With soils already saturated from the event of the 15th-16th, flooding again developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 30, 12:55 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 30, 12:55 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1255 PM EST WED JAN 30 2013
.AVIATION...SQUALL LINE EAST OF THE TERMINALS AT MID DAY WITH A
BROAD AREA OF SHOWERS CONTAINING LIGHT TO MODERATE RAIN. WITH UPPER
TROUGH AND SURFACE COLD FRONT WELL WEST OF THE AREA OVER THE
MISSISSIPPI VALLEY WOULD EXPECT QUITE AN EXTENDED PERIOD OF RAIN
KEEPING VSBY MAINLY MVFR ALONG WITH MVFR CEILINGS...ALTHOUGH THERE
WILL CERTAINLY BE SOME IFR CEILINGS AT TYS AND TRI THROUGH LATE
AFTERNOON. WOULD EXPECT SOME LIMITED IMPROVEMENT BEGINNING AT
ABOUT 20Z AT CHA...22Z AT TYS AND 01Z AT TRI UNTIL COLD FRONT
BUILDS INTO THE AREA LATER THIS EVENING INTO THE OVERNIGHT HOURS.
PRECIP SHOULD WRAP UP AT CHA AND TYS AROUND 03-06Z BUT MAY SEE SOME
LIGHT RAIN MIXED WITH SNOW AT TRI LATE TONIGHT THROUGH DAYBREAK.
ADJUSTED TO VFR FLIGHT CHA AND TYS AROUND 14-16Z THURSDAY WITH SOME
DRIER LOW LEVEL AIR BUILDING INTO THE SOUTHERN APPALACHIAN REGION.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
FLOOD WATCH UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY
MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
UNION...WASHINGTON TN...WEST POLK.
WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: ANDERSON...BRADLEY...GRAINGER...HAMBLEN...HANCOCK...
HAWKINS...JEFFERSON...KNOX...LOUDON...MCMINN...MEIGS...NW
BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
COCKE...NORTHWEST GREENE...NORTHWEST MONROE...ROANE...
SULLIVAN...UNION...WASHINGTON TN...WEST POLK.
WIND ADVISORY UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR THE
FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...
HAMILTON...MARION...MORGAN...RHEA...SCOTT TN...SEQUATCHIE.
VA...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: RUSSELL...WASHINGTON.
FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: SCOTT.
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...WISE.
&&Hazardous weather outlook, Jan 30, 4:38 AM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 AM EST WED JAN 30 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-310945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
438 AM EST WED JAN 30 2013 /338 AM CST WED JAN 30 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
STRONG AND DAMAGING WINDS ARE EXPECTED TODAY AHEAD OF A STRONG COLD
FRONT. STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST NORTHEAST
ACROSS THE CUMBERLAND PLATEAU AND SEQUATCHIE VALLEY THIS MORNING...
AND PROGRESS EASTWARD THROUGH THE VALLEY COUNTIES AND INTO THE
SOUTHERN APPALACHIANS BY THIS AFTERNOON.
DAMAGING WINDS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES ARE THE
MAIN THREATS WITH THESE STORMS. A TORNADO WATCH AND WARNINGS MAY BE
REQUIRED FOR THE FORECAST AREA LATER THIS MORNING.
FOR MORE INFORMATION...PLEASE ALSO SEE OUR HIGH WIND WARNING AND
WIND ADVISORY PRODUCT.
MUCH COLDER AIR FLOWS INTO THE REGION TONIGHT WITH A CHANCE OF A
LIGHT SNOW ACCUMULATION ACROSS THE HIGHER ELEVATIONS OF
SOUTHWESTERN VIRGINIA...AND NORTHEAST TENNESSEE INCLUDING THE SMOKY
MOUNTAINS. SNOWFALL ACCUMULATIONS OF UP TO 2 INCHES COULD OCCUR IN
THESE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A WEAK FAST MOVING SYSTEM MAY BRING SOME LIGHT SNOW MAINLY TO THE
NORTHERN HALF OF EAST TENNESSEE AND SOUTHWESTERN VIRGINIA THURSDAY
NIGHT...WITH SOME MINOR SNOW ACCUMULATIONS POSSIBLE IN THE HIGHER
ELEVATIONS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM FRIDAY THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS MORNING AND AFTERNOON.
TG
In the hours before
Local storm report, Jan 30, 1:11 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
111 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM FLOOD CLEVELAND 35.18N 84.87W
01/30/2013 BRADLEY TN TRAINED SPOTTER
PONDING OF WATER ON ROADWAYS.
1145 AM FLOOD MADISONVILLE 35.52N 84.36W
01/30/2013 MONROE TN TRAINED SPOTTER
PONDING OF WATER ON ROADWAYS.
&&Local storm report, Jan 30, 1:22 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
122 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 1 N HAYESVILLE 35.06N 83.82W
01/30/2013 CLAY NC 911 CALL CENTER
SEVERAL TREES DOWN.
&&Local storm report, Jan 30, 1:29 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
129 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HEAVY RAIN WEARS VALLEY 35.71N 83.66W
01/30/2013 M1.46 INCH SEVIER TN PUBLIC
1.46 INCHES OF RAIN WITH 1.01 IN THE PAST HOUR.
&&Local storm report, Jan 30, 1:41 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
141 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HEAVY RAIN SEVIERVILLE 35.89N 83.58W
01/30/2013 E2.00 INCH SEVIER TN TRAINED SPOTTER
WATER PONDING ON ROADWAYS.
0125 PM FLOOD KODAK 35.97N 83.63W
01/30/2013 SEVIER TN TRAINED SPOTTER
MINOR STREET FLOODING.
&&Local storm report, Jan 30, 1:54 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOOD CHATTANOOGA 35.07N 85.26W
01/30/2013 HAMILTON TN TRAINED SPOTTER
SEVERAL HOMES AND BUSINESSES FLOODED NEAR THE
INTERSECTION OF HICKORY VALLEY ROAD AND MCCUTCHEON ROAD.
&&Local storm report, Jan 30, 2:05 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
205 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD CHATTANOOGA 35.07N 85.26W
01/30/2013 HAMILTON TN BROADCAST MEDIA
NUMEROUS ROAD CLOSURES ACROSS THE COUNTY.
&&Flood, Bristol (C)
- When
- January 30, 2:25 PM EST to 5:00 PM EST
- Where
- Bristol (C) County, 1.2 mi NNW of Bristol to 2 mi N of Bristol
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.616, -82.208
Cunningham Road was flooded by creek out of banks.
Flood, Washington
- When
- January 30, 10:00 PM EST to January 31, 1:00 AM EST
- Where
- Washington County, 7 mi N of Abingdon Arpt to 8 mi NNE of Abingdon Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.781, -82.030
North Fork River Road closed due to high water.
Flood, Washington
- When
- January 30, 10:00 PM EST to January 31, 1:00 AM EST
- Where
- Washington County, 1 mi SW of Saltville to 3 mi S of Saltville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -81.763
Tumbling Creek Road and South Main Street flooded in the McHenrys Creek area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, January 30, 20131 death · 18 injured · $75 million · EF3 · 45 events
- Tornadoes and Damaging Winds in Tennessee, January 30, 20131 death · 4 injured · $10 million · EF2 · 93 events
- Tornadoes and Damaging Winds in Kentucky, January 30, 20132 injured · $826,000 · EF2 · 39 events
- Flooding and Damaging Winds in West Virginia, January 30 to 31, 20131 death · $43,000 · 50 kt wind · 12 events
- Winter Storm and Winter Weather in Michigan, January 30 to 31, 20131 death · 1 injured · $8,000 · 14 events
- Flash Flooding in Maryland, January 30 to 31, 20131 death · 6 events
- Flood in Michigan, January 30 to 31, 2013$4.6 million · 1 event
- Flash Flooding and Flood in Virginia, January 30 to 31, 2013$1.6 million · 70 kt wind · 21 events
- Tornado and Damaging Winds in Alabama, January 30, 2013$114,000 · EF1 · 28 events
- Damaging Winds in Indiana, January 30, 2013$399,000 · 70 kt wind · 21 events
- Damaging Winds in Pennsylvania, January 30, 2013$295,000 · 58 kt wind · 20 events
- Damaging Winds in South Carolina, January 30, 2013$150,000 · 50 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429661, 429662, 429663.